First described in 1989, eosinophilia-myalgia syndrome is a complex systemic syndrome with inflammatory and autoimmune components that affect the skin, fascia, muscle, nerve, blood vessels, lung, and heart. Diagnostic features generally include eosinophilia, myalgia severe enough to limit usual activities of daily living, and the absence of coexisting infectious, autoimmune or other conditions that may induce eosinophilia.
Most of the 1989 cases could be associated with the patients' taking L-tryptophan, of a specific brand. Other cases, both of EMS and the related toxic oil syndrome (TOS), involved ingestion of specific substances, such as contaminated rapeseed oil. In both, a common toxic metabolite (4-aminophenol) causes the release of dangerous carbonyl species.
It has been argued, however, that high doses of tryptophan, alone, can produce EMS. Both eosinophilia and myalgia can result from high histamine levels. "Overloads of tryptophan supplements cause - among other relevant side-effects - an increased formation of formate and indolyl metabolites, several of which inhibit the degradation of histamine. Moreover, (non-EMS) subjects with hypothalamic-pituitary-adrenal (HPA) axis dysregulation have also manifested greatly increased sensitivities to incurred tryptophan and histamine"
- Martínez-Cabot A; Messeguer A (2007), "(Abstract) Generation of quinoneimine intermediates in the bioactivation of 3-(N-phenylamino)alanine (PAA) by human liver microsomes: a potential link between eosinophilia-myalgia syndrome and toxic oil syndrome.", Chem Res Toxicol 20 (10): 1556-62
- Smith MJ; Garrett RH (2005), "(Abstract) A heretofore undisclosed crux of eosinophilia-myalgia syndrome: compromised histamine degradation.", Inflamm Res 54 (11): 435-50